Posted 13 April 2012 - 01:28 AM
Posted 19 April 2012 - 05:08 AM
You may have become dependent on imodium but the vast majority of people have no problem with it at all.I can take it or leave it,i use codeine every day and supplement it with imodium on days i need it.I was once without imodium for 15 years and it is as harmless as aspirin for me.It seems you may have been very unlucky.
Nobody has written here for a couple years, but I want to give my experience with Imodium so anyone looking at this form now will have more information:You CAN become dependent on Imodium. Anyone who says it is not possible is flat out ignorant. I had two GI's tell me not to worry, if it helps then take it everyday. Well, almost two years later and now my new GI at the Cedars-Sinai Motility Clinic (for those who don't know of it, it's the leading center for IBS and SIBO in the country, if not the world) tells me that Imodium is probably a big part of the problem. Over the last two years my symptoms have become increasingly worse. Some days I'd take two Imodium, others 4, others upward of 12 or 14. But it was EVERYDAY without skipping a beat. Now, after being probed and prodded and all that by a number of GI's, I've been diagnosed with small intestinal bacterial overgrowth (SIBO). I've begun cutting back my dose of Imodium and I'm slowly but surely weaning myself off. IT IS ANYTHING BUT EASY. My usual stomach pains and discomfort aren't as bad as they were. And my stools aren't as loose as they were. BUT I have a myriad of other symptoms now: constant sweats (cold and hot), a strange indescribable discomfort in my stomach, and severe insomnia. Guess what! Opiate withdrawal! My doctor said it can take 2 weeks to a month before the withdrawal symptoms disappear. This is such great fun haha. But my SIBO symptoms haven't been as bad since I've begun weaning off. So that pretty obviously shows that the Imodium has actually been doing more harm than good. Just someinfo for anyone who wonders about Imodium dependency. It's REAL. Be careful.
Posted 26 August 2012 - 05:57 AM
Posted 26 June 2013 - 04:28 PM
I am new, and only found this site because I was searching Google for help with IBS and Imodium issues. I have got a mojour flair up of my IBS and its been a night mare for a year now, and have become a prisoner in my own home!
I asked my doctor for help, and they gave me Mabeverin, it gave me a really sore tummy, so I stopped it and asked for imodium that I have used before, and found it to be very effective.
I take one capsual in the morning for a couple of days, and I can then not go to the loo for up to six days, then all hell breaks loose down there! but it is so much better than it being everyday! As other have said sometimes it matters not how much you take, if its gonna happen, nothing will stop it ( I have only gone two days before a flair up this time, but I have been very anxiouse the last few days, and that always makes thing so much worse...
Just incase noone has said before, peppermint tea works wonders for IBS, it really settles your tummy...
Also I keep a food, and drug diery, and also an IBS one ( I suffer with M.E as well as IBS), I did all the spread sheets on the computer, and I have three months to look back on now, and its a real eye opener as to who what where and why, your attaks where about, try it you will be amazed!
I have found I can not eat, sweetcorn, beans, green veg, Jam, Milk, cheese, chocolate, full fat food, fried food...etc... and I am following a 1500Kcal a day food intake, and I am loosing weight slow and steady )
Hope this helps peeps x
Posted 05 July 2013 - 03:03 PM
Heya-- this is on-topic but also a bit of an introduction.I've been suffering from IBS-D / Crohn's / Colitis / I don't-know-what since I was about 18-20, I'm now 28... I started becoming reliant on imodium 10 years ago, only starting with 2... as time and tolerance has taken its toll, I'm now officially up to 20 (yes. TWENTY!) individual generic imodium per day, that's 40mg of loperamide, and I still have random breakthrough episodes... I feel like I can no longer really depend on it anymore to work 100% of the time... employed 6 days a week, I can't deal with that sense of instability... my workplace only has 1 co-ed bathroom which gets frequent, often non-stop traffic. Such a humiliating condition as this is, I can't bring myself to use it and the other bathrooms in the building require keys. As a result of this I'm always extremely anxious-- luckily I have Klonopin to keep the nerves mostly under control... I've gotten to the point of literally starving myself (as eating absolutely anything, no matter the type, is often a trigger)... this limits me to literally one meal a day-- when I get home from work right before bed, which often consists of something bland and hopefully harmless, like ramen. The following day, NO eating prior to work whatsoever! No matter how infrequently and little I eat, the debilitating, impossible-to-hide cramping pain and immediate urgency is really making a job I love socially nerve-wracking and difficult... I frequently cry, just wishing I could be *normal*, what so many people take for granted. What's so painfully ironic-- considering how little I eat, how often I'm working, and the fact that I seem to be physically completely unable to digest anything-- I'm actually quite overweight! You'd think if there was one positive to come out of this, I'd shed pounds, albeit in an unhealthy malnourished kind of way, but still... I'm so confused and upset by my body, I just feel like a prisoner in it.Back to the topic at hand, Imodium dependence-- unlike others here, I *am* physically dependent on it in other ways than just my GI system. If I ever run out-- besides the obvious GI meltdown, I feel continually weak and nauseous... I get what I call 'the wretches', a nonstop state of being on the verge of a gag and often out of nowhere following through with such reflex. I also get 'the kicks', which you may have heard of in relation to heroin users. My limbs, particularly the muscles deep within, get this inexplicable 'itchiness' or intense and undeniable need to be used/flexed... which is often at its worst when I'm trying to fall asleep. It's truly maddening-- as soon as I can feel myself drifting off, the muscles of my arms and legs draw up and spasm, not much different than a mild seizure... which wakes me up-- as soon as I seem to drift off again, the muscles itch and go rigid in an involuntary response once again... this cycle ultimately brings me to tears after awhile... however taking Klonopin, again, typically helps... but sometimes money's quite tight and I can't afford the Rx. When this occurs, I feel as if I'm truly suffering...I sought help from the Multnomah County Health Clinic and was referred to a doctor whom (I kid you not) merely LOOKED at me and said, "You don't have Crohn's disease, you'd be much sicker." Um. I may not be as "properly" medically educated as she was, but as far as I know, JUST LOOKING AT SOMEONE'S OUTWARD APPEARANCE is not a proper way to diagnose a disease!!! This woman was also *extremely* rude, enough to make me, her first-time patient, break down and sob in front of her at the way she verbally dismissed and even tremendously offended me. Upon her reporting back enzyme levels after a test, she stated: "Your triglycerides are slightly elevated, but that's because you eat too much-- we already know that! *laughter*" I have never been so insulted, offended, and truly angered by an actual MD in my entire life. Will definitely be requesting a different doctor for my next appointment.Sorry if this was TL;DR... I just never get a chance to voice my frustrations about this horrible condition ;(It's no surprise to me that this thread has over 15,000 views as compared to only a few thou' for the other topics in this subforum.All those in the loperamide-dependant club, I'm right there with you... you're not alone... P.S. I hope you all know about buying it in bulk on eBay. You can get 400 tablets for ~$10.
Hey rotgut, have you tried switching over to Lomotil or Motofen? Both are very similar to Imodium, but work slightly differently, enough so that you probably won't have a tolerance to them. That way you can "reset the clock" so to speak, and start back on a much lower dose.
Posted 25 May 2014 - 03:03 AM
there is a slight effect but its a bit overexaggerated by some
Posted 22 March 2015 - 07:04 PM
Posted 15 May 2020 - 09:18 AM
Imodium is the only drug I've found that truly gives me some relief.
Of course if i take it every single day I become more tolerant to it so I figured it out if i stay one or two days without taking it, next day I use it's effective.
However, even when taking imodium I have to make at least one BM per day anyway.
I am planning to test amitriptyline lately. Perhaps the combination with imodium be a win-win situation.
Does anyone has tried amitriptyline along with imodium? What was your experience?
Irritable Bowel Syndrome | Inflammatory Bowel Disease | Crohn's Disease | Ulcerative Colitis | Fibromyalgia | GERD - Reflux Disease
©Copyright 1995-2016 IBS Self Help and Support Group All rights reserved
We comply with the HONcode standard for trustworthy health information: verify here